Menu Close

Learn More About Recovery Bay Today!

Effects of an Overdose

effects of an overdose

When people struggle with substance abuse and addiction, there are a number of dangerous effects that may occur as a result of their substance use. Because their use of the substance is often unregulated and unmonitored, there is always the threat of using too much.

An overdose can happen when the body becomes overloaded with the substance the person is abusing. Normally, our bodies are capable of processing foreign substances, up to a point. However, when the substance use goes past that point, it can interfere with the body’s normal ability to function. Knowing the effects of an overdose makes it easier to tell when a person needs help.

If you or someone you care about has experienced an overdose and needs an addiction treatment center in Florida, look no further than Recovery Bay Center. Once people have survived an overdose, it is critical that they receive help as soon as possible. Getting them into an addiction treatment program could very well save their lives. An overdose is a serious medical condition, and thousands of Americans suffer the consequences of it every year.

If you want to learn more about how Recovery Bay Center can help, you can call us at 833.991.2955.

What Are the Effects of an Overdose?

An overdose may have short-term, immediate effects, and long-term health consequences. Some of the immediate effects may include:

Slow or labored breathing

One of the most common effects of an overdose is slowed breathing. When a person uses depressants such as opioids or alcohol, the activity in the central nervous system is slowed down, which may lead to slowed heart activity and breathing. While in smaller doses this may cause a person to relax, during an overdose the person’s breathing may slow down to the point that it stops, which may prove life-threatening.

Vomiting

Vomiting is another very common effect of an overdose, as the body is trying to expel the foreign substance in an effort to minimize the damage being caused. This may also be a life-threatening situation if the person experiencing an overdose is also incapacitated or unconscious. A person who has fallen unconscious on their back may choke on their own vomit.

Seizures

While not as common as abnormal breathing or vomiting, seizures are still a common effect of cocaine overdose or overdose on other stimulants. The substance a person uses may interfere with the electrical impulses in the brain, causing a seizure. There is a high risk of injury as the person may fall unconscious or hit themselves on furniture or other objects while experiencing a seizure.

Drowsiness and confusion

A person experiencing an overdose may not know where they are or what they are doing. It may be difficult to rouse them if they have fallen asleep. In extreme cases, the person may fall into a coma and may not wake up at all.

What Should I Do if Someone Is Overdosing?

You should call 911 immediately, as an overdose is a serious medical condition that requires emergency treatment. Whether or not the person is vomiting, gently turn them on their side. That way, they can continue to breathe if they start vomiting. Once you are in contact with the 911 operator, follow their directions while waiting for help to arrive.

Get Help at Recovery Bay Center After an Overdose

People can survive an overdose, but each time carries a risk of permanent health effects or even loss of life. If you or someone you care about has experienced an overdose and needs treatment afterward, the compassionate and professional team members of Recovery Bay Center are ready to help. Our treatment facility has trained addiction specialists to help you develop an individualized program of recovery. If you would like to get started on the road to sobriety and a brighter future, you can call us at 833.991.2955.